Failures in lifesaving adrenaline autoinjectors

Australia is facing critical issues relating to the supply of EpiPen® Jr, with ASCIA and Allergy & Anaphylaxis Australia (A&AA) having been notified that from 5 December 2019, there is no available EpiPen® Jr stock in the country.

In this absence, ASCIA has issued a recommendation that all remaining stock in pharmacies should be provided to newly diagnosed infants and children weighing 7.5-20kg, and those who have used their EpiPen® Jr and have no other dose available. Others are advised to use their out-of-date autoinjectors if required for an allergy emergency.

The Therapeutic Goods Administration (TGA) has made the unconventional decision to release a batch of the EpiPen® Jr that had not previously passed quality specifications due to contamination with another medicinal compound. The TGA have determined that the risk of not having adrenaline available to treat anaphylaxis is far greater than the risk of being exposed to a very small amount of the contaminating medicine. Stocks of this batch are due to arrive in Australia on 17 December 2019.

At the same time, the Emerade brand of adrenaline autoinjector pens have been recalled throughout the UK. This comes after an 18 year old young woman died last year following an allergic reaction to hazelnuts as her Emerade device failed to save her.

During the coronial inquiry into the woman’s death, it became apparent that the problem with the pens had been notified earlier in 2018. There had been 16 incidences in which the autoinjector needle was not released, preventing the injection of adrenaline being delivered. Because the risk was determined to be low, as well as a shortage of alternative auto-injector pens, the Emerade pens were not recalled earlier.

New evidence has indicated there is an increased likelihood of the pens failing to activate when exposed to heat. Patients are advised not to expose the devices to temperatures above 25C, yet the young woman was on holiday in Portugal at the time of her reaction, and her family believe the device was impacted by the high temperatures there.